Arkansas, 2018

Hail and Damaging Winds in Arkansas, April 3, 2018

April 3, 2018 · NWS MEG · 14 events in 7 counties and zones

A broken line of severe thunderstorms along a strong cold front produced numerous reports of damaging winds and large hail during the late afternoon and evening hours of April 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A broken line of severe thunderstorms along a strong cold front produced numerous reports of damaging winds and large hail during the late afternoon and evening hours of April 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 3, 2:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 3, 2:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
350 PM CDT Tue Apr 3 2018

.DISCUSSION...

A deep surface low is centered over E IL this afternoon while a
strong cold front extends through MO into NW AR. A broken line of
thunderstorms has developed ahead of the front in MO and AR. The
low will continue tracking northeastward while the cold front
moves quickly through the forecast area late this afternoon and
evening. A line of strong to severe thunderstorms will quickly
progress across the Midsouth along and just ahead of the cold
front late this afternoon and evening. Cannot rule out a semi
discrete cell or two to form just ahead of the line, especially
over NE AR late this afternoon. Damaging winds, large hail, and
possible tornadoes are all potential threats with any of these
storms. The best chance for tornadoes will be over NE AR and MO
Bootheel. All activity should be east of the forecast area before
midnight as the front pushes into middle TN and northern AL.

High pressure will build into the region Wednesday supporting an
unseasonably cold polar airmass advecting in from the NW. Frost
will be likely Wednesday night with some areas experiencing a
freeze.

Another system will provide rain Friday possibly mixing with or
changing to snow near the MO/KY border by Saturday morning as cold
air advects into the area. There is another risk for frost or
freezing temperatures Saturday night. More showers are possible by
the end of the weekend.

SWC

&&

.AVIATION...
18Z TAFs

Few changes made to the 18Z TAFs with respect to timing of the
convective line later this afternoon. Pre-frontal SHRA/TSRA
likely a bit overdone on the HRRR, given strength of the low level
capping inversion.

Short range convection-allowing models have better converged
with respect to timing. MEM will likely be near the interface of
frontal-forced TSRA approaching from northwest and outflow
boundary TSRA to the west/southwest. Evolution of this southern
group of storms will depend on how ongoing TSRA evolves coming out
the Arklatex.

Storms should be well east of the MEM TRACON at the onset of late
evening arrival push, with a broken TSRA line extending from west
central AL northeast through the Ohio Valley by 03Z.

16Z HRRR model depicts a weak wake low over north central AR at
06Z. Have bumped up MEM winds a bit into the early overnight.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 10 PM CDT this evening for Alcorn-Benton MS-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 10 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Apr 3, 11:02 AM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1202 PM CDT Tue Apr 3 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041915-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1202 PM CDT Tue Apr 3 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an moderate risk for severe weather across the majority
of the Mid-South this afternoon and this evening. Damaging winds
and large hail are the main threats. A few tornadoes are
possible. A significant tornado could occur across Northeast
Arkansas, the Missouri Bootheel or Northwest Tennessee.

A wind advisory is in effect for most of the Mid-South through
late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frost is likely across much of the Midsouth Thursday morning with
subfreezing temperatures possible in West Tennessee especially
near the Tennessee River.

Freezing temperatures are possible again on Saturday morning
across northern portions of the Mid-South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

SJM

The radar

The Memphis radar (KNQA), 149 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
April 3, 4:00 PM CST to 4:05 PM CST
Where
Lawrence County, 0.7 mi WSW of Strawberry to 0.64 mi ESE of Strawberry
Measured
1 in hail
Reported by
Public
Coordinates
35.966, -91.332

Hail, Greene

When
April 3, 4:20 PM CST to 4:25 PM CST
Where
Greene County, 0.77 mi WSW of Light to 0.95 mi E of Light
Measured
1 in hail
Reported by
Public
Coordinates
36.066, -90.763

Thunderstorm Wind, Clay

When
April 3, 4:25 PM CST to 4:30 PM CST
Where
Clay County, Corning Muni Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
36.400, -90.650

Hail, Greene

When
April 3, 4:40 PM CST to 4:45 PM CST
Where
Greene County, 1.19 mi SSW of Paragould Muni Arpt to 0.66 mi NE of Paragould
Measured
1.25 in hail
Reported by
Public
Coordinates
36.053, -90.526

Hail, Greene

When
April 3, 4:40 PM CST to 4:45 PM CST
Where
Greene County, 2.15 mi NE of Finch to 1.65 mi ENE of Paragould
Measured
1.5 in hail
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
36.054, -90.576

Thunderstorm Wind, Greene

When
April 3, 4:40 PM CST to 4:45 PM CST
Where
Greene County, 2.55 mi ENE of Finch to 1.16 mi NE of Paragould
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.047, -90.560

Power poles leaning along Highway 69.

Hail, Craighead

When
April 3, 4:55 PM CST to 5:00 PM CST
Where
Craighead County, 1.87 mi NW of Valley View to 1.2 mi S of Jonesboro
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.802, -90.749

The hail fell on the southwest side of town.

Hail, Craighead

When
April 3, 5:05 PM CST to 5:10 PM CST
Where
Craighead County, 2.94 mi SW of Cary to 1.5 mi SSE of Mt Pisgah
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.685, -90.730

Thunderstorm Wind, Craighead

When
April 3, 5:10 PM CST to 5:15 PM CST
Where
Craighead County, 0.8 mi SSW of Bay to 1.48 mi NNE of Davis
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.739, -90.576

Carport damage.

Hail, Poinsett

When
April 3, 5:15 PM CST to 5:25 PM CST
Where
Poinsett County, 0.77 mi ENE of Merced to 2.22 mi ESE of Trumann
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.675, -90.538

Winds estimated at 40-45 mph sustained with higher gusts.

Hail, Poinsett

When
April 3, 5:15 PM CST to 5:20 PM CST
Where
Poinsett County, 0.13 mi WNW of Merced to 2.03 mi E of Trumann
Measured
1.75 in hail
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
35.671, -90.552

Hail ranged from pea to golf-ball size across town.

Thunderstorm Wind, Mississippi

When
April 3, 5:35 PM CST to 5:40 PM CST
Where
Mississippi County, 1.36 mi NNW of Yarbro to 1.46 mi NE of Yarbro
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.998, -89.910

Power lines down along Highway 61 near the state line.

Hail, Lee

When
April 3, 5:38 PM CST to 5:42 PM CST
Where
Lee County, 1.79 mi ESE of Marianna Lee Co Arpt to 0.48 mi ENE of Marianna
Measured
0.88 in hail
Reported by
Public
Coordinates
34.771, -90.791

Thunderstorm Wind, Mississippi

When
April 3, 5:45 PM CST to 5:50 PM CST
Where
Mississippi County, 0.72 mi NNE of Dogwood to 0.91 mi NE of Dogwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.889, -89.913

Tree down across County Road 679 just south of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748972, 748973, 748974, 748975, 748976, 748977, 748978, 748979, 748981, 748982, 748984, 748986, 748988, 748989.